Alert archive / Florida / Flash Flood Warnings in 2015

Flash Flood Warning 11, NWS Tallahassee, FL

August 1, 2015Dixie County, Taylor County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 1, 2015, 10:41 PM EDT for Dixie County, Taylor County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2015, 10:41 PM EDT (02:41 UTC)
Expired
Aug 2, 2015, 1:30 AM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Dixie County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 123 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WGUS52 KTAE 020241
FFWTAE
FLC029-123-020530-
/O.NEW.KTAE.FF.W.0011.150802T0241Z-150802T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1041 PM EDT SAT AUG 1 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DIXIE COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHEASTERN TAYLOR COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 130 AM EDT
    
* AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. THIS 
  RAINFALL WILL ONLY INCREASE THE MAGNITUDE OF FLASH FLOODING 
  OCCURRING ACROSS THE AREA. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STEINHATCHEE...HORSESHOE BEACH...HOWELL PLACE...JENA...JONESBORO...
  TENNILLE...HINES AND CLARA.

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 130 AM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. WATER MAY RISE QUICKLY. MOVE TO HIGHER GROUND 
NOW. 

REMEMBER TO TURN AROUND AND DON'T DROWN IF YOU ENCOUNTER FLOODED 
ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2948 8332 2950 8339 2952 8340 2960 8341
      2960 8339 2967 8341 2969 8348 2972 8349
      2971 8352 2974 8355 2974 8357 2976 8357
      2986 8343 2985 8335 2982 8335 2982 8310
      2943 8323 2944 8327 2943 8328

$$

38-GODSEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:43 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 1, 9:43 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
943 PM EDT SAT AUG 1 2015

...Periods of heavy rain to continue across north Florida tonight
and Sunday...

.Near Term [Through Tonight]...

The 5 pm EDT regional surface analysis showed a wavy, quasi-
stationary front extending from the LA coast through the
Pensacola area, then north and northeastward across central GA.
Vapor imagery and upper air data showed an upper level +PV anomaly
across our forecast area, with above-climo PWAT values across
north FL. The most concentrated area of heavy rain so far has been
across Taylor and Dixie Counties, where the deep layer flow was
southwest and the greatest PWAT anomaly was located. We expect
this to continue through Sunday, so we have trimmed back the Flash
Flood Watch this evening accordingly. KTLH radar estimates from
Saturday indicated 4 to 6 inches of rain around the Steinhatchee
area, and our local ECAM indicates another 3 to 6 inches are
likely, with a few spots getting up to a foot.

&&

.Aviation...

[Through 00Z Monday] Scattered TSRA will diminish through 4Z.
Generally VFR conditions are expected until dawn, when low cigs
and Vis are possible at KVLD, KTLH, and KABY. VFR conditions are
likely Sunday, except around scattered TSRA Sunday afternoon.
These TSRA are more likely at KTLH and KVLD mid to late Sunday
afternoon.

&&

.Prev Discussion [429 PM EDT]...

.Short Term [Sunday Through Monday Night]...

The area will remain under the eastern edge of a mid-upper level
ridge while the stalled surface front bisecting our forecast area
from Destin to Valdosta will slowly shift eastward through the
period. Models are in good agreement that dewpoints along and
ahead of the surface front will be in the mid-upper 70s during the
daytime hours with PWs around 2-2.5" (about 30-40% above normal
during the time when annual values peak) and CAPE values that will
peak around 1500-2000 J/kg ahead of the front during the day as
well. With all of the ingredients in place, high coverage of
thunderstorms is expected along and ahead of the front, with more
isolated convection behind it. Wind shear will be quite weak with
the high pressure aloft, so storm motion will remain slow to
almost static. With lots of environmental moisture and little to
no storm movement, we expect periods of heavy rainfall will
continue in the Florida Big Bend and south central Georgia through
Sunday and therefore have extended the watch out in time for the
zones still expected to receive the most rain. By Monday night, we
expect the front to have shifted eastward enough such that the
highest chances will be mostly southeast of a line from
Apalachicola to Madison, with the highest rainfall totals expected
to be south and east of our area.

.Long Term [Tuesday Through Saturday]...

There is some model discrepancy with how quickly the stalled front
will exit our forecast area, so kept chances highest (around 40%)
along the Big Bend through Wednesday. Although the front will begin
to decay or completely exit the area by mid-week, another
disturbance to our northwest will begin to slowly sweep through the
area and increase coverage of convection beyond what we would
normally see with our late-season sea breeze. Thus, rain chances
will be high (40-50%) across the area Thursday through the weekend.
Highs will return to the low 90s and lows will stay in the mid
70s.

.Marine...

As a stalled frontal system crosses the northern Gulf coast, a
tightened pressure gradient in place ahead of the front will keep
winds and seas at advisory levels through Sunday. By Sunday night,
the gradient will weaken and winds and seas will quickly return to
normal levels.

.Fire Weather...

No fire weather concerns through next week.

.Hydrology...

Rainfall amounts on Friday were locally heavy across
the Southeastern Florida Big Bend and across portions of
Southwestern Georgia. With the very moist air mass still in place
across far Southern Georgia and into the Florida Big Bend, a flash
flood watch remains in effect through Sunday. Model guidance
indicates the heaviest rain amounts will be across the Southeastern
Florida Big Bend, where 3 to 5 inches of rain should be common
through Sunday night.

With the bulk of the heavy rainfall expected to fall across the
Southern portion of the area, and the lower part of the river
basins, the potential for river flooding in the days ahead is low.
Only the Steinhatchee River is anticipated to reach flood stage at
this time based on the latest QPF forecasts. The Suwannee at Fowlers
Bluff will reach action stage due to heavy rainfall and above normal
tides.

With the flash flood watch in effect, the primary concern will be
flooding in slow drainage areas, as rainfall rates should easily
exceed 3-4 in/hr with many of the storms through Sunday.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  93  75  95  74 /  30  40  50  40  20
Panama City   77  90  77  90  78 /  20  30  30  40  30
Dothan        74  95  74  96  74 /  30  20  20  20  10
Albany        74  95  74  97  74 /  40  20  10  20  10
Valdosta      74  91  74  95  74 /  50  50  30  40  20
Cross City    74  86  74  88  74 /  90  90  70  60  30
Apalachicola  78  90  77  91  77 /  30  40  50  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Sunday evening FOR Coastal Dixie-
     Coastal Jefferson-Coastal Taylor-Inland Dixie-Inland
     Jefferson-Inland Taylor-Lafayette-Madison.

     HIGH RIP CURRENT RISK until 10 PM EDT /9 PM CDT/ this evening
     FOR Coastal Franklin-South Walton.

GA...NONE.
AL...NONE.
GM...SMALL CRAFT ADVISORY until 8 PM EDT Sunday FOR Coastal waters
     from Suwannee River to Keaton Beach out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM.

&&

NEAR TERM...FOURNIER
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...FOURNIER
MARINE...MOORE
FIRE WEATHER...FOURNIER
HYDROLOGY...WESTON

In the hours before

Local storm report, Aug 1, 8:47 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
847 PM EDT SAT AUG 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            STEINHATCHEE            29.67N 83.39W
08/01/2015                   TAYLOR             FL   PUBLIC

            CARS SUBMERGED, WATER OVER ROADS, AND WATER APPROACHING
            HOMES IN STEINHATCHEE, FL. HWY 358 FLOODED.

&&

MOORE
Local storm report, Aug 1, 9:50 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
950 PM EDT SAT AUG 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       1 ESE CROSS CITY AIRPOR 29.62N 83.11W
08/01/2015  M10.50 INCH      DIXIE              FL   EMERGENCY MNGR

            MEASURED TOTAL AT DIXIE EOC SINCE 12 AM THIS MORNING.

&&

GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:02 PM EDTFlash Flood WarningTAEDixie, Taylor3 hr
Aug 1, 10:13 PM EDTRiver Flood WarningTAEDixie, Taylor7 days
Aug 2, 1:29 AM EDTAreal Flood WarningTAEDixie, Taylor9 hr
Aug 2, 9:47 AM EDTAreal Flood WarningTAEDixie, Lafayette, Taylor12 hr
Aug 2, 10:32 AM EDTRip Current StatementTAEFranklin11 hr

Nearby

Flash Flood Warnings in Florida, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.